Alert archive / Indiana / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 110, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 2, 2023, 5:12 PM EDT for Decatur County, Jennings County, Rush County, Indiana. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2023, 5:12 PM EDT (21:12 UTC)
- Expired
- Jul 2, 2023, 5:45 PM EDT
- In force
- 33 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, IN, Jennings County, IN, Rush County, IN
The radar
The Indianapolis radar (KIND), 87 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 5:15 PM EDT | TSTM WND DMG | 1 Nw Greensburg, IN | Trees and power lines downed. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 2:05 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.2 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 653 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
335
WUUS53 KIND 022112
SVRIND
INC031-079-139-022145-
/O.NEW.KIND.SV.W.0110.230702T2112Z-230702T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
512 PM EDT Sun Jul 2 2023
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Southeastern Rush County in central Indiana...
Decatur County in central Indiana...
Northeastern Jennings County in southeastern Indiana...
* Until 545 PM EDT.
* At 511 PM EDT, a severe thunderstorm was located near Greensburg,
or 15 miles west of Batesville, moving northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Newpoint and Sandusky around 520 PM EDT.
Lake Santee and Clarksburg around 525 PM EDT.
This includes Interstate 74 between mile markers 130 and 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3920 8544 3913 8544 3907 8561 3934 8562
3956 8530 3927 8530
TIME...MOT...LOC 2111Z 231DEG 49KT 3928 8550
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 4:44 PM EDT, 28 minutes earlier.
Area forecast discussion, Jul 2, 4:44 PM EDT, 28 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 444 PM EDT Sun Jul 2 2023 .Mesoscale Update... Issued at 444 PM EDT Sun Jul 2 2023 The north-south oriented bowing segment east of Indianapolis has an organized cold pool now. It resides on the northern edge of stronger midlevel winds and appears to has sufficient cold pool/shear balance to sustain a wind damage threat to our eastern border. Shear vector magnitude and orientation is on the margins of supporting a mesovortex or two (one was observed near Greenfield earlier), but the QLCS tornado threat is quite low. Further south, marginally supportive effective shear values and moderate instability are present, allowing for quasi-organized clusters ahead of a weak low level confluence zone. This will result in sporadic wind and marginally severe hail hazards for another couple of hours, primarily across the southeast third of the area. && .Short Term...(This evening through Monday) Issued at 136 PM EDT Sun Jul 2 2023 * Strong to severe storms possible this afternoon and early this evening, especially south Rest of This Afternoon... See Mesoscale Updates for the latest. The upper trough and cold front will work with the instability building across central Indiana to produce numerous showers and scattered to numerous thunderstorms. Some severe storms are possible, mainly south given expected parameters. Tonight... Instability will weaken this evening diminishing the severe threat, and coverage of convection will decrease with loss of instability. However, with the upper trough and cold front in the area, some rainfall will be around. Will keep higher chance to low likely PoPs early this evening, diminishing to just dry or slight chance PoPs overnight. With the front and rain, low temperatures will be cooler than last night's, with lows in the middle to upper 60s expected. Monday... The upper trough will still have some influence across the area on Monday, especially east. Some instability will linger, but not enough for any severe storms. Will go slight chance or chance PoPs most areas Monday, with highest PoPs in the afternoon when what instability there is is maximized. Highs will be in the lower to middle 80s. && .Long Term...(Monday night through Sunday) Issued at 136 PM EDT Sun Jul 2 2023 Monday Night Through Tuesday. Generally dry conditions are expected during the daytime hours on Tuesday with mostly clear skies but by mid afternoon, diurnal heating will create a very deep boundary layer with the top of the PBL around 8000ft. Winds through this layer will be near calm with stronger winds up closer to 30kft. A weak warm nose above the boundary layer will limit shower or storm development but should allow for a fairly dense cu field through the early evening hours. The air above the PBL will also be very dry which further limits the rain threat for any outdoor afternoon or evening activities. Wednesday Through Friday. Rain chances will then ramp up Wednesday into Thursday with the next expected frontal passage Wednesday night into Thursday. The bulk of the forcing with this system will be further north into Minnesota where the core of the upper level trough is expected, but fairly good surface and near surface convergence down into Indiana will be more than enough for scattered to numerous thunderstorms. Shear looks fairly meager, but may be just enough to allow for an MCS but confidence is low at this time. Saturday and Sunday. After the frontal passage, quieter weather then looks to set up for the early weekend with much drier air again filling in behind the front. Northerly flow will also help keep conditions near to below normal Saturday. The next system then will move through the Central Plains Saturday night with potential impacts to Indiana on Sunday, but current thoughts are the better chances for precipitation will remain south of the forecast area. && .Aviation...(18Z TAF Issuance) Issued at 104 PM EDT Sun Jul 2 2023 Impacts: * Scattered to numerous convection through early evening * Wind gusts up to 20kt this afternoon * MVFR and IFR ceilings returning late tonight Discussion: Convection is beginning to fire at the moment and will become more widespread this afternoon into early evening. Will have predominant or TEMPO mention at most sites at some point in this period. MVFR or worse conditions will occur in storms. Convection will decrease in coverage this evening and overnight as a cold front passes, but MVFR and some IFR ceilings will build in behind it. Improvement will occur during Monday morning. && .IND WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale...BRB/Marcus Short Term...50 Long Term...White Aviation...50
Hazardous weather outlook, Jul 2, 3:11 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook National Weather Service Indianapolis IN 311 PM EDT Sun Jul 2 2023 INZ021-028>031-035>049-051>057-060>065-067>072-031915- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Union City, Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma, Rosedale, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer, Gosport, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg, Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, and North Vernon 311 PM EDT Sun Jul 2 2023 This hazardous weather outlook is for central Indiana. .DAY ONE...Through Tonight. Thunderstorms expected through the early evening hours with the potential for large hail and damaging winds. Storm motion will be from the southwest at around 40 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Storms will return Wednesday afternoon through Thursday night as a frontal boundary moves through the region. .SPOTTER INFORMATION STATEMENT... Spotter reports will be appreciated today and tonight. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, Jul 2, 4:57 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
457 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Hail Edinburgh 39.35N 85.97W
07/02/2023 E1.00 inch Johnson IN Amateur Radio
&&
BHLocal storm report, Jul 2, 5:00 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
500 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM Hail Greenwood 39.62N 86.11W
07/02/2023 E0.88 inch Johnson IN Broadcast Media
Approximate location.
&&
BHLocal storm report, Jul 2, 5:01 PM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
501 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM Hail 3 SSW Marietta 39.39N 85.90W
07/02/2023 E1.00 inch Shelby IN Public
Report from mPING: Quarter (1.00 in.).
&&
BHLocal storm report, Jul 2, 5:02 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
502 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM Hail 1 NNE New Palestine 39.74N 85.88W
07/02/2023 E0.75 inch Hancock IN Public
Report from mPING: Dime (0.75 in.).
&&
BHLocal storm report, Jul 2, 5:05 PM EDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
505 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Hail 4 NNW Rushville 39.67N 85.49W
07/02/2023 E0.88 inch Rush IN Emergency Mngr
&&
BHLocal storm report, Jul 2, 5:11 PM EDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
511 PM EDT Sun Jul 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM Tstm Wnd Dmg 1 SSE Shelbyville 39.50N 85.77W
07/02/2023 Shelby IN Emergency Mngr
At State Road 9 and CR 200S in Hancock
County a 6-inch healthy tree branch was
blown down by thunderstorm winds. Time
estimated from radar. Relayed from HAM
radio.
&&
BHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 8:04 PM EDT | Special Weather Statement | IND | Clay | 26 min |
| Jul 1, 8:30 PM EDT | Severe Thunderstorm Warning | IND | Clay, Owen, Parke, Putnam | 30 min |
| Jul 1, 8:43 PM EDT | Severe Thunderstorm Warning | IND | Lawrence, Martin | 32 min |
| Jul 1, 8:53 PM EDT | Special Weather Statement | IND | Hendricks | 37 min |
| Jul 1, 9:04 PM EDT | Areal Flood Warning | IND | Clay, Putnam | 3 hr |
| Jul 1, 9:10 PM EDT | Special Weather Statement | IND | Jackson | 35 min |
| Jul 1, 9:33 PM EDT | Special Weather Statement | IND | Marion | 27 min |
| Jul 1, 9:45 PM EDT | Special Weather Statement | IND | Jennings | 30 min |
| Jul 1, 10:19 PM EDT | Special Weather Statement | IND | Hancock, Rush, Shelby | 41 min |
| Jul 2, 3:10 PM EDT | Severe Thunderstorm Warning | IND | Clay, Morgan, Owen, Putnam | 35 min |
| Jul 2, 3:20 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Marion, Morgan | 25 min |
| Jul 2, 3:39 PM EDT | Special Weather Statement | IND | Randolph | 36 min |
| Jul 2, 3:44 PM EDT | Special Weather Statement | IND | Marion | 46 min |
| Jul 2, 3:46 PM EDT | Special Weather Statement | IND | Owen | 29 min |
| Jul 2, 3:50 PM EDT | Special Weather Statement | IND | Lawrence | 40 min |
| Jul 2, 3:51 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Johnson, Marion, Morgan, Shelby | 24 min |
| Jul 2, 4:08 PM EDT | Special Weather Statement | IND | Johnson, Monroe, Morgan | 37 min |
| Jul 2, 4:11 PM EDT | Severe Thunderstorm Warning | IND | Brown, Monroe, Morgan | 34 min |
| Jul 2, 4:12 PM EDT | Severe Thunderstorm Warning | IND | Hamilton, Hancock, Henry, Johnson, Madison, Marion and 2 more | 33 min |
| Jul 2, 4:22 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Jackson, Jennings | 38 min |
| Jul 2, 4:26 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Brown, Johnson, Shelby | 34 min |
| Jul 2, 4:39 PM EDT | Severe Thunderstorm Warning | IND | Decatur, Hancock, Henry, Madison, Rush, Shelby | 51 min |
| Jul 2, 4:44 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Johnson, Rush, Shelby | 31 min |
| Jul 2, 4:58 PM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 47 min |
| Jul 2, 5:14 PM EDT | Special Weather Statement | IND | Bartholomew, Brown | 31 min |
| Jul 2, 5:35 PM EDT | Special Weather Statement | IND | Jackson | 25 min |
| Jul 2, 5:39 PM EDT | Special Weather Statement | IND | Randolph | 36 min |
| Jul 2, 6:06 PM EDT | Special Weather Statement | IND | Knox | 39 min |
| Jul 2, 6:23 PM EDT | Severe Thunderstorm Warning | IND | Knox | 22 min |
| Jul 2, 6:44 PM EDT | Special Weather Statement | IND | Daviess | 31 min |
| Jul 2, 6:46 PM EDT | Special Weather Statement | IND | Monroe | 29 min |
| Jul 2, 6:52 PM EDT | Severe Thunderstorm Warning | IND | Monroe | 38 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.